[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.120.181. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
June 1995

Clozapine-Associated Postoperative Ileus: Case Report and Review of the Literature

Author Affiliations

Department of Psychiatry University of New Mexico 2400 Tucker Blvd NE Albuquerque, NM 87108
Albuquerque, NM

Arch Gen Psychiatry. 1995;52(6):508-509. doi:10.1001/archpsyc.1995.03950180094013
Abstract

It has long been known that long-term phenothiazine therapy can produce paralytic ileus, obstruction, obstipation, and constipation. It is hypothesized that this is mediated by phenothiazines' parasympatholytic action on the gastrointestinal tract. However, in animal models, potent anticholinergic action alone is not sufficient to account for the tissue damage (inflammation, edema, and hemorrhage) produced by phenothiazines.1

Clozapine, an atypical neuroleptic medication with potent anticholinergic properties, is known to produce constipation in approximately 14% of patients. As of September 1, 1992, there have been at least 19 cases of severe complications of constipation associated with clozapine therapy (M. B. Krassner, MD, written communication, 1993). These included eight cases of bowel obstruction, seven cases of fecal impaction, three cases of paralytic ileus, and one case of obstipation. Several of these patients required hospitalization, four required surgical intervention, and in four cases, the outcome was fatal. Of the four patients who required surgical

First Page Preview View Large
First page PDF preview
First page PDF preview
×